Alert archive / Pennsylvania / Flash Flood Warnings in 2018

Flash Flood Warning 22, NWS State College, PA

July 24, 2018Lycoming County, Tioga County, Pennsylvania

NWS State College, PA issued this flash flood warning at Jul 24, 2018, 12:07 AM EDT for Lycoming County, Tioga County, Pennsylvania. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 24, 2018, 12:07 AM EDT (04:07 UTC)
Expired
Jul 24, 2018, 4:00 AM EDT
In force
4 hr
Issued by
NWS State College, PA
Area
Storm-based polygon
Flood severity
None

Counties Lycoming County, PA, Tioga County, PA

The radar

The State College radar (KCCX), 104 km from the middle of the area, began a volume at 04:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 00:00Z, 4.1 hours before the alert went out and 192 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 00:00Z on 2018-07-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 264 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 00:00Z on 2018-07-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 79 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
264 J/kg
Mixed-layer CIN
-22 J/kg
Mixed-layer LCL
1013 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
79 m²/s²
0-3 km storm-relative helicity
99 m²/s²
Significant tornado parameter
0.1
Supercell composite
3.4

Open this sounding in Storm Lab

The text

As transmitted.

666 
WGUS51 KCTP 240407
FFWCTP
PAC081-117-240800-
/O.NEW.KCTP.FF.W.0022.180724T0407Z-180724T0800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service State College PA
1207 AM EDT TUE JUL 24 2018

The National Weather Service in State College PA has issued a

* Flash Flood Warning for...
  Northwestern Lycoming County in north central Pennsylvania...
  Tioga County in north central Pennsylvania...

* Until 400 AM EDT..

* At 1206 AM EDT, Doppler radar indicated heavy rain across the
  warned area. Flash flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  Mansfield, Wellsboro, Morris, Elkland, Blossburg, Westfield,
  Gaines, Covington, Arnot, Millerton, Leonard Harrison State Park,
  Ralston, Cedar Run, Cammal, Keeneyville, Leetonia, Ogdensburg,
  Slate Run, English Center and Buttonwood.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

&&

LAT...LON 4160 7688 4159 7681 4140 7675 4140 7756
      4144 7759 4155 7760 4200 7761 4200 7693

$$

CR

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this flash flood warning went out at Jul 23, 9:45 PM EDT, 2 hours 22 minutes earlier.

Area forecast discussion, Jul 23, 9:45 PM EDT, 2 hours 22 minutes before
Area Forecast Discussion
National Weather Service State College PA
945 PM EDT Mon Jul 23 2018

.SYNOPSIS...
An extended wet pattern with frequent rounds of rain will
continue to elevate the risk of flooding across parts of
central Pennsylvania and the Susquehanna River Valley through
at least mid-week. Drier air will try to work in late in the
week as the deep slow moving upper trough gradually fills and
moves slowly to the east.

&&

.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
Not much change to the forecast this evening as widespread
heavy, fast moving rain showers traverse the area. Currently
tracking a concentrated heavy area entering York and Adams
Counties from MD. FFA remains in effect for much of the area as
favorable conditions continue for heavy rain. With all the rain,
flooding will continue across the region. Refer to WPC MCD 0527
for further discussion.

&&

.SHORT TERM /6 AM TUESDAY MORNING THROUGH 6 PM TUESDAY/...
*Multi-day heavy to excessive rain risk continues over parts of
 south central PA

An extensive wet pattern will continue to raise concerns for
flash and small stream flooding through the short term period.
The repeated rounds of showers and storms will also push many of
the smaller rivers/larger creeks in the srn half of the area to
bank full or out of their banks. Base flow is already much
higher than just back on Sat, and FFG values are just an inch or
so in the SC & SE counties. Atmospheric river set-up with deep
layer south-southeast flow will maintain very high (2-2.25") PWs
and support intense rain rates. Much like the last 36-42 hours,
though, the cell motion will be very quick, and it will take
training to make the flooding situation dangerous in any given
location. But, that is getting to be a higher and higher
probability as each day of this moisture feed continues.
Temps/winds/dewpoints, etc. are all persistence values.

&&

.LONG TERM /TUESDAY NIGHT THROUGH MONDAY/...
Late Tuesday into Wednesday, filling upper trough off to our
west will remain nearly stationary or even retrograde a little
as strong broad ridge forms over the western U.S. For PA, long
fetch moist southerly low-level flow continues for much of the
week, with upper flow turning more SW/W. Not much to inhibit
daily convection along this river of high PWAT air over the
region, so very efficient precip producers that could exacerbate
flooding situation after several days of noteworthy rains could
continue to bring potential flooding impacts through much of
the week.

Best daily chances for tstorms shifts to western/central
sections early in the week (as ridge briefly edges in from the
east) before precip shifts eastward Thu as a cold frontal
boundary finally pushes across the state. The weekend looks
drier yet scattered showers may persist.

Though it will be quite muggy, temperatures will be at or
slightly below below normal much of the week.

&&

.AVIATION /02Z TUESDAY THROUGH SATURDAY/...
Short term, high-resolution models indicate the waves of rain
showers and convection will be focused over the eastern half of
the forecast area overnight with minimal or no activity across
the western half. Whether rain falls or not, ceilings and
visibility will dip to IFR intermittently through 24/12Z.

All but impossible to time any wave of convection or SHRA
through the entire 24 hours so the best was done for the short
term with radar. After that, a generic VCSH or VCTS was placed
in with the knowledge that conditions will be similar to the
previous 24 hours. Torrential rain with IFR categories will
cross any particular airfield at any particular time based on
the forcing available at that minute in this oversaturated
atmosphere.

.Outlook...

Tue-Wed...Frequent showers and embedded t'storm with heavy
downpours associated.

Thu-Fri...Scattered showers/t'storms possible.

&&

.HYDROLOGY...
Additional heavy rainfall of 2 to 6 inches over the next 24 to
72 hours (mainly over Central PA and the Susq Valley) will pose
a very serious stream and river flooding threat through
midweek. Taking into account the rainfall that already occurred
over the weekend, minor to moderate small stream and creek
flooding is likely with even some impacts on larger main stem
rivers. Some small streams may approach major flooding.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through Wednesday evening for PAZ006-012-018-
019-025>028-034>037-041-042-045-046-049>053-056>059-063>066.

&&

SYNOPSIS...Lambert
NEAR TERM...Ross/Lambert
SHORT TERM...Dangelo/Lambert
LONG TERM...Ross/RXR
AVIATION...Tyburski
HYDROLOGY...CR
Hazardous weather outlook, Jul 23, 9:37 AM EDT, 14 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
937 AM EDT Mon Jul 23 2018

PAZ004-005-010-011-017-024-033-241345-
Warren-McKean-Elk-Cameron-Clearfield-Cambria-Somerset-
937 AM EDT Mon Jul 23 2018

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and Tonight.

Periods of heavy showers and a few thunderstorms could bring between
1 and 2 inches of rain across the region mainly to the east of Route
219. Minor flooding of poor drainage areas in cities and towns, and
flooding of some small streams could result from this locally heavy
rain.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather and
flooding.

PAZ006-012-018-019-025>028-034>037-041-042-045-046-049>053-056>059-
063>066-241345-
Potter-Northern Clinton-Northern Centre-Southern Centre-Blair-
Huntingdon-Mifflin-Juniata-Bedford-Fulton-Franklin-Tioga-
Northern Lycoming-Sullivan-Southern Clinton-Southern Lycoming-Union-
Snyder-Montour-Northumberland-Columbia-Perry-Dauphin-Schuylkill-
Lebanon-Cumberland-Adams-York-Lancaster-
937 AM EDT Mon Jul 23 2018

...FLASH FLOOD WATCH IN EFFECT THROUGH WEDNESDAY EVENING...

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Flash Flood Watch.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Flash Flood Watch.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather and
flooding.

Lambert

In the hours before

Special weather statement, Jul 23, 6:46 PM EDT, 5 hours 21 minutes before
Special Weather Statement
National Weather Service State College PA
646 PM EDT MON JUL 23 2018

PAZ006-012-045-232315-
Potter PA-Southern Clinton PA-Northern Clinton PA-
646 PM EDT MON JUL 23 2018

...SPECIAL WEATHER STATEMENT...

At 645 PM EDT, Doppler radar indicated strong thunderstorms along a
line extending from near Blanchard to near Tamarack. Movement was
north at 25 mph.

Very heavy rain is expected.
Winds in excess of 30 mph are possible.

Locations impacted include...
Renovo, South Renovo, Cross Fork, Glen Union, Tamarack, Cherry
Springs State Park, Hyner, Ole Bull State Park and Beech Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Minor flooding may develop. Do not drive into water covering the
roadway.

Turn around don't drown.

&&

LAT...LON 4148 7760 4144 7760 4140 7756 4137 7754
      4135 7750 4103 7756 4105 7758 4106 7756
      4109 7763 4110 7765 4139 7790 4186 7792
TIME...MOT...LOC 2245Z 199DEG 21KT 4113 7760 4140 7782

BANGHOFF
Special weather statement, Jul 23, 6:56 PM EDT, 5 hours 11 minutes before
Special Weather Statement
National Weather Service State College PA
656 PM EDT MON JUL 23 2018

PAZ027-028-050-056-063-240000-
Perry PA-Cumberland PA-Juniata PA-Mifflin PA-Snyder PA-
656 PM EDT MON JUL 23 2018

...SPECIAL WEATHER STATEMENT...

At 655 PM EDT, Doppler radar indicated strong thunderstorms over
Colonel Denning State Park, moving north at 35 mph.

Very heavy rain is expected.
Winds in excess of 30 mph are possible.

Locations impacted include...
Carlisle, Lewistown, Plainfield, Burnham, Milroy, Highland Park,
Newville, Honey Grove, Yeagertown, Mcalisterville, McClure, Spruce
Hill, Beaver Springs, Reedsville, Juniata Terrace, Mexico, East
Waterford, Alfarata, Loysville and Ickesburg.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Minor flooding may develop. Do not drive into water covering the
roadway.

Turn around don't drown.

&&

LAT...LON 4027 7762 4071 7761 4077 7749 4073 7715
      4002 7727 4000 7736
TIME...MOT...LOC 2255Z 186DEG 29KT 4027 7744

BANGHOFF
Special weather statement, Jul 23, 7:18 PM EDT, 4 hours 49 minutes before
Special Weather Statement
National Weather Service State College PA
718 PM EDT MON JUL 23 2018

PAZ006-012-037-041-240015-
Potter PA-Northern Clinton PA-Northern Lycoming PA-Tioga PA-
718 PM EDT MON JUL 23 2018

...SPECIAL WEATHER STATEMENT...

At 718 PM EDT, Doppler radar indicated strong thunderstorms along a
line extending from near Denton Hill State Park to near Cammal.
Movement was north at 30 mph.

Winds in excess of 30 mph are possible.

Locations impacted include...
Elkland, Galeton, Westfield, Gaines, Keeneyville, Leetonia, Harrison
Valley, Leonard Harrison State Park, Cedar Run, Cammal, Slate Run,
Lyman Run State Park, Knoxville, Ulysses and Osceola.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Minor flooding may develop. Do not drive into water covering the
roadway.

Turn around don't drown.

&&

LAT...LON 4199 7727 4187 7729 4125 7749 4177 7781
      4200 7778 4200 7728
TIME...MOT...LOC 2318Z 189DEG 26KT 4176 7777 4137 7753

BANGHOFF

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 23, 8:19 PM EDTAreal Flood AdvisoryCTPCumberland, Perry116 min
Jul 23, 8:57 PM EDTAreal Flood AdvisoryCTPAdams, York2 hr
Jul 23, 10:04 PM EDTFlash Flood WarningCTPAdams, Cumberland, Dauphin, Juniata, Lancaster, Northumberland and 2 more5 hr
Jul 23, 10:39 PM EDTAreal Flood AdvisoryCTPCentre, Clinton, Columbia, Juniata, Lycoming, Mifflin and 7 more3 hr
Jul 23, 11:30 PM EDTFlash Flood WarningCTPCentre, Clinton, Lycoming, Mifflin, Montour, Snyder and 1 more4 hr
Jul 23, 11:34 PM EDTFlash Flood WarningCTPCentre, Clinton, Lycoming, Mifflin, Montour, Northumberland and 2 more4 hr
Jul 24, 2:56 AM EDTAreal Flood WarningCTPAdams, Centre, Clinton, Cumberland, Dauphin, Juniata and 10 more6 hr
Jul 24, 3:43 AM EDTAreal Flood AdvisoryCTPDauphin, Lancaster, Lebanon, Schuylkill, York4 hr
Jul 24, 5:50 AM EDTAreal Flood AdvisoryCTPColumbia, Lycoming, Montour, Northumberland, Schuylkill, Sullivan3 hr
Jul 24, 8:35 AM EDTRiver Flood WarningCTPSnyder, Union58 hr
Jul 24, 8:35 AM EDTRiver Flood WarningCTPPerry23 hr
Jul 24, 8:35 AM EDTRiver Flood WarningCTPCumberland3 days
Jul 24, 9:06 AM EDTAreal Flood WarningCTPAdams, Centre, Clinton, Cumberland, Dauphin, Franklin and 11 more9 hr
Jul 24, 10:22 AM EDTRiver Flood WarningCTPHuntingdon58 hr
Jul 24, 10:54 AM EDTFlash Flood WarningCTPCumberland, Dauphin, Lancaster, York3 hr
Jul 24, 12:02 PM EDTAreal Flood AdvisoryCTPLancaster, Lebanon, York3 hr
Jul 24, 1:27 PM EDTAreal Flood AdvisoryCTPLebanon, Schuylkill3 hr
Jul 24, 1:35 PM EDTSpecial Weather StatementCTPSchuylkill40 min
Jul 24, 3:42 PM EDTAreal Flood AdvisoryCTPLancaster, Lebanon3 hr
Jul 24, 4:25 PM EDTAreal Flood AdvisoryCTPColumbia, Dauphin, Lebanon, Montour, Northumberland, Schuylkill2 hr
Jul 24, 5:20 PM EDTAreal Flood AdvisoryCTPColumbia, Lycoming, Montour, Sullivan, Tioga115 min
Jul 24, 5:45 PM EDTSpecial Weather StatementCTPFulton30 min
Jul 24, 5:58 PM EDTAreal Flood WarningCTPAdams, Centre, Clinton, Columbia, Cumberland, Dauphin and 17 more48 hr
Jul 24, 6:50 PM EDTSpecial Weather StatementCTPSnyder40 min

Nearby

Flash Flood Warnings in Pennsylvania, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.